Alert archive / North Carolina / Flash Flood Warnings in 2015
Flash Flood Warning 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 5, 2015, 6:30 PM EDT for Watauga County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2015, 6:30 PM EDT (22:30 UTC)
- Expired
- Aug 5, 2015, 10:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 147 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1664 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
977
WGUS51 KRNK 052230
FFWRNK
NCC189-060230-
/O.NEW.KRNK.FF.W.0020.150805T2230Z-150806T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT WED AUG 5 2015
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA...
* UNTIL 1030 PM EDT
* AT 628 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES UP TO FOUR
INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOONE...
BLOWING ROCK...
FOSCOE...
SEVEN DEVILS...
AND VALLE CRUCIS.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3624 8185 3626 8162 3612 8157 3612 8171
3611 8178 3611 8181 3612 8181 3616 8183
3617 8184
$$
RS2 follow-up statements
629
WGUS71 KRNK 052341
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
741 PM EDT WED AUG 5 2015
NCC189-060230-
/O.CON.KRNK.FF.W.0020.000000T0000Z-150806T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-
741 PM EDT WED AUG 5 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
SOUTHWESTERN WATAUGA COUNTY...
AT 732 PM EDT...LOCAL LAW ENFORCEMENT REPORTED FLOODING IN THE BOONE
MALL AREA...WITH CREEKS RUNNING ELSEWHERE. RADAR AND RAIN GAGES
INDICATED BETWEEN 3 AND 4 INCHES OF RAIN HAD FALLEN JUST SOUTHEAST
OF VALLE CRUCIS...AND ALONG THE WATAUGA RIVER NEAR FOSCOE. WITH THIS
AMOUNT...PLUS ANOTHER ONE HALF TO ONE AND A HALF INCHES POSSIBLE
THROUGH 830 PM...FLASH FLOODING WILL BE LIKELY ALONG AND SOUTH OF A
BOONE TO SUGAR GROVE CORRIDOR. THIS INCLUDES FOSCOE...VALLE
CRUCIS...AND LOVILL.
OTHER LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOONE MALL AREA...
WATAUGA RIVER AT DEWITT BARNETT ROAD...
BAIRD CREEK NEAR VALLE CRUCIS...AND
WATAUGA RIVER ROAD NEAR VALLE CRUCIS.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3624 8185 3626 8162 3612 8157 3612 8171
3611 8178 3611 8181 3612 8181 3616 8183
3617 8184
$$
WP607
WGUS71 KRNK 060148
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 PM EDT WED AUG 5 2015
NCC189-060157-
/O.CAN.KRNK.FF.W.0020.000000T0000Z-150806T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-
948 PM EDT WED AUG 5 2015
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WATAUGA COUNTY IS
CANCELLED...
FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
LAT...LON 3624 8185 3626 8162 3612 8157 3612 8171
3611 8178 3611 8181 3612 8181 3616 8183
3617 8184
$$
WPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 6:24 PM EDT, 6 minutes earlier.
Area forecast discussion, Aug 5, 6:24 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 624 PM EDT WED AUG 5 2015 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL HEAD EASTWARD ALONG A FRONTAL BOUNDARY TOWARD OUR REGION TONIGHT. THURSDAY INTO FRIDAY...THE SYSTEM WILL CROSS THE AREA...BRINGING WIDESPREAD COVERAGE OF RAIN SHOWERS AND SOME THUNDERSTORMS. BY THE WEEKEND...DRIER HIGH PRESSURE WILL BUILD OVERHEAD. && .NEAR TERM /THROUGH THURSDAY/... AS OF 615 PM EDT WEDNESDAY... DEEP MOISTURE CONVERGENCE OVER THE NC MTNS INTO NE TN ALLOWING FOR DEEP CONVECTION TO FORM. HAVE UPPED POPS OVER THE NC MTNS INTO PORTIONS OF SW VA AND THE NC FOOTHILLS THROUGH EARLY EVENING. THINK THE ACTIVITY HEAD NWD AND WEAKEN TOWARD MIDNIGHT. PREVIOUS DISCUSSION... A FRONTAL BOUNDARY WAS STALLED OVER NORTH CAROLINA. ISOLATED CONVECTION STARTING FIRING AROUND 200 PM. CURRENTLY...ISOLATED SHOWERS ARE ACROSS PARTS OF THE NORTHERN MOUNTAIN OF NORTH CAROLINA. OTHER ACTIVITY WAS SOUTH OF THE FORECAST AREA NEAR THE NC/SC BORDER. ADDITIONAL ISOLATED TO SCATTERED COVERAGE IS EXPECTED OVER THE SOUTHERN THIRD OF THE REGION BY THE LATE AFTERNOON...AND LINGER INTO THE EARLY EVENING. MUCH OF IT WILL DISSIPATE AROUND OR A LITTLE AFTER SUNSET. A SHORTWAVE TROUGH WAS HEADING EASTWARD THROUGH THE MID-MISSISSIPPI VALLEY. THIS FEATURE WILL HAVE THE INFLUENCE OF HELPING LIFT THE 850 MB FRONT NORTH OVERNIGHT...REACHING THE NORTHERN EXTENT OF THE FORECAST AREA AROUND DAYBREAK THURSDAY. ISOLATED TO SCATTERED COVERAGE OF SHOWERS IS EXPECTED OVERNIGHT WITH THE PASSAGE OF THIS FEATURE. LOW TEMPERATURES OVERNIGHT WILL BE COMPARABLE WITHIN A FEW DEGREES OF READINGS FROM LAST NIGHT. ANTICIPATE LOW TO MID 60S ACROSS THE MOUNTAINS WITH UPPER 60S TO NEAR 70 ACROSS THE PIEDMONT. ON THURSDAY...PRECIPITATION CHANCES WILL INCREASE DURING THE COURSE OF THE DAY FROM WEST TO EAST WITH THE APPROACH OF THE SHORTWAVE TROUGH. WHILE THIS IS OCCURRING...A PSEUDO-WEDGE OF HIGH PRESSURE WILL WORK ITS WAY SOUTH ALONG THE LEE OF THE APPALACHIANS. THE COMBINATION OF THESE FEATURES WILL LEAD TO A CLOUDY...WET AND COOLER THAN NORMAL DAY. SOUTHSIDE VIRGINIA WILL BE THE LAST TO DEVELOP LIKELY OR GREATER COVERAGE OF SHOWERS AND STORMS...IN THE NEIGHBORHOOD OF 400 PM. THE BLUEFIELD TO LEWISBURG AREA WILL BE FIRST...IN THE NEIGHBORHOOD OF 1100 AM. HIGH TEMPERATURES WILL RANGE FROM THE LOW TO MID 70S ACROSS THE MOUNTAINS WITH UPPER 70S TO LOWER 80S ACROSS THE PIEDMONT. AVERAGE PRECIPITATION TOTALS ON FRIDAY WILL RANGE FROM AROUND ONE-QUARTER OF AN INCH IN THE EAST TO ONE-HALF INCH IN THE WEST. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... AS OF 300 PM WEDNESDAY... MODELS WERE SHOWING STRONG PRECIPITATION POTENTIAL PLACEMENT OVER THE COUNTY WARNING AREA ON THURSDAY NIGHT AND FRIDAY MORNING. ALL MODELS HAVE THE TROF AXIS RIGHT OVER THE FORECAST AREA ON 12Z/8AM FRIDAY. WITH ENOUGH LIFT AND NEARLY 2.0 INCH PRECIPITABLE WATER VALUES WILL AGAIN RAISE PROBABILITY OF PRECIPITATION AND RAINFALL AMOUNTS FOR THURSDAY NIGHT AND FRIDAY MORNING. WEDGE OF SURFACE HIGH PRESSURE OVER THE AREA SATURDAY AND SUNDAY. ENOUGH MOISTURE WRAPPING AROUND WESTERN SIDE OF THE LOW ON FRIDAY TO HOLD CLOUD COVER IN THE EASTERN COUNTY WARNING AREA FOR MOST OF THE DAY ON FRIDAY. THIS WILL RESULT IN BELOW NORMAL TEMPERATURES. WILL LEAN TOWARD COOLER MAV GUIDANCE FOR MAXIMUM TEMPERATURES ON FRIDAY. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 200 PM WEDNESDAY... ONCE SURFACE LOW IS OFF THE COAST AND THERE IS DEEPER NORTHEAST WINDS...850 MB TEMPERATURES DROP A COUPLE OF DEGREES EAST OF THE MOUNTAINS FOR SATURDAY AND SUNDAY. A WEAK SHORT WAVE COMES THROUGH THE NORTHWEST UPPER FLOW ON SUNDAY. THIS MAY HELP TRIGGER SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS SUNDAY AFTERNOON AND EVENING. CLOSED UPPER LOW NOW OFF CALIFORNIA WILL PROGRESS OVER THE WESTERN UPPER RIDGE AND THEN DIG THE EASTERN 500 MB TROF BY TUESDAY. MODELS CONTINUE TO BRING NEXT COLD FRONT THROUGH THE REGION ON TUESDAY. HIGHEST PROBABILITY OF PRECIPITATION THIS TIME FRAME WILL BE AHEAD OF AND ALONG THE FRONT ON MONDAY AND TUESDAY. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... AS OF 135 PM EDT WEDNESDAY... VFR CONDITIONS PREVAIL ACROSS THE REGION. THE PROXIMITY OF A FRONTAL BOUNDARY STALLED NEAR THE NC/VA BORDER WILL ACT AS THE FOCUS FOR ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. BRIEF...TEMPORARY IFR/MVFR CONDITIONS MAY EXIST UNDER ANY SHOWER OR STORM THAT DEVELOPS A HEAVY RAIN CORE. MUCH OF THE SHOWER AND THUNDERSTORM ACTIVITY WILL DISSIPATE AFTER SUNSET. DURING THE OVERNIGHT HOURS...THE FRONT TO OUR SOUTH WILL LIFT NORTH AS A WARM FRONT AFTER 06Z/2AM. LOOK FOR ANOTHER INCREASE IN SHOWER COVERAGE AS THE FRONT MOVES THROUGH THE AREA. MOST AREAS WILL REMAIN VFR BUT ON THE LOW END OF THAT RANGE. POCKETS OF MVFR CIGS/VSBYS WILL BE POSSIBLE. THURSDAY MORNING...THE WARM FRONT WILL LIFT NORTH OF THE AREA...AND TAKE ITS ASSOCIATED PRECIPITATION WITH IT. ANY SUB-VFR CONDITIONS SHOULD IMPROVE TO VFR BY THE MID MORNING. BY THE LATE MORNING AND THE EARLY AFTERNOON...AN AREA OF LOW PRESSURE WILL BE APPROACHING THE REGION ALONG WITH ASSOCIATED CONVECTION. LOOK FOR SHOWERS AND STORMS INCREASE IN COVERAGE ACROSS THE WESTERN QUARTER OF THE AREA DURING THIS POTION OF THE FORECAST. CIGS IN THIS AREA WILL ALSO START TO TREND TO MVFR. EXTENDED AVIATION FORECAST... SHOWERS AND SOME STORMS WILL OVERSPREAD THE AREA DURING THE REMAINDER OF THE DAY ON THURSDAY. MOST AREAS WILL EXPERIENCE MVFR CONDITIONS BY THE AFTERNOON WITH POCKETS OF IFR BY THE LATE AFTERNOON AND EARLY EVENING. MVFR/IFR CONDITIONS WILL CONTINUE THROUGH THE OVERNIGHT AS THE SYSTEM CONTINUES MOVING THROUGH THE AREA. A PSEUDO-WEDGE DEVELOPS IN THE WAKE OF THE DEPARTING SYSTEM ON FRIDAY. LOOK FOR A CONTINUATION OF MVFR/IFR CONDITIONS WITH RAIN OR RAIN SHOWERS. WESTERN PARTS OF THE AREA HAVE THE BEST CHANCE OF BREAKING OUT OF THE WEDGE WITH POCKETS OF IMPROVED FLIGHT CATEGORIES AND DEEPER CONVECTION OVER THE WEEKEND...VFR CONDITIONS RETURN TO MOST LOCATIONS AS HIGH PRESSURE BUILDS INTO AND OVER THE REGION. LATE NIGHT AND EARLY MORNING MOUNTAIN AND RIVER VALLEY FOG IS POSSIBLE. MONDAY WILL BRING OUR NEXT CHANCE OF ISOLATED TO SCATTERED SHOWERS AND STORMS TO THE AREA WITH A PASSING SHORTWAVE TROUGH. MOST AREAS WILL BE VFR. LOCALIZED...BRIEF MVFR/IFR CONDITIONS WILL BE POSSIBLE UNDER THE HEAVIER CORES OF ANY CONVECTION THAT DEVELOPS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...DS/WP SHORT TERM...AMS LONG TERM...AMS AVIATION...DS
Hazardous weather outlook, Aug 5, 4:04 PM EDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 404 PM EDT WED AUG 5 2015 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-062015- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 404 PM EDT WED AUG 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WIDESPREAD RAINFALL IS EXPECTED THURSDAY THROUGH EARLY FRIDAY MORNING. LOCALLY HEAVY RAINFALL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 5:50 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 550 PM EDT WED AUG 5 2015 NCZ018-052245- WATAUGA- 550 PM EDT WED AUG 5 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WATAUGA COUNTY... AT 549 PM EDT...A STRONG THUNDERSTORM WAS OVER FOSCOE. THE STORM WAS NEARLY STATIONARY. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BOONE... FOSCOE... LOVILL... AHO... AND MOSES CONE MEMORIAL PARK. THIS INCLUDES APPALACHIAN STATE UNIVERSITY. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3612 8175 3620 8182 3627 8169 3617 8158 TIME...MOT...LOC 2149Z 240DEG 2KT 3619 8174 RS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:50 PM EDT | Special Weather Statement | RNK | Watauga | 55 min |
| Aug 5, 7:01 PM EDT | Special Weather Statement | RNK | Wilkes | 29 min |
| Aug 5, 7:11 PM EDT | Special Weather Statement | RNK | Ashe | 34 min |
| Aug 5, 7:15 PM EDT | Special Weather Statement | RNK | Yadkin | 30 min |
| Aug 5, 7:20 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 34 min |
Nearby
Flash Flood Warnings in North Carolina, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.